Statin Intolerance and Vitamin D

Statin-associated pain and Vitamin D

by Larry Aull, Pharm.D.

October 22, 2014

If you are having muscle pain with statin use, you may want to have your doctor check your Vitamin D levels (among other things).

We are currently conducting a research study that involves use of statins in patients with established cardiovascular disease. I have been a little surprised by the number of patients that tell me they have muscle pain while on the statins. This complaint seems to be more common than I thought. In fact,  a review published in the Cleveland Clinic Journal of Medicine1 suggested that statin-induced muscle symptoms in actual clinical practice can occur in up to 20% of patients, where in the clinical trial data, the incidence is around 1%-5%.  I wondered if there were risk factors that could be addressed to make the statins more tolerable. I had read some studies in the past about Co-Q10 supplements, but they seemed to have mixed results. More recently, I have read papers discussing the role of Vitamin D deficiency as a risk factor, and one of our research subjects has told me that he has to take Vitamin D in order to tolerate statins. So, I looked into it further, and here’s a summary of what I found.

Papers started appearing around 2009 suggesting there might be a role for Vitamin D and statin intolerance. To better define such a role, one of the first things to determine is whether it is plausible. That is, by what mechanism could this occur? There are Vitamin D receptors in muscle cells, and low levels of Vitamin D have been reported to cause muscle pain2. So, there seems to be a plausible explanation for a role for Vitamin D. But the key information needed is whether there is proof that  giving Vitamin D to someone who is having muscle pain on statin and is deficient in Vitamin D actually improves their symptoms.

There are some papers that suggest that this is true. In one report, 35 out of 38 patients on statins that had low Vitamin D levels and given vitamin D supplementation had resolution of their muscle symptoms.3 In another report, 15 out of 15 patients that previously had discontinued statins because of muscle pain were able to maintain statin therapy after correction of low Vitamin D levels4. There are other case reports of patients previously intolerant to statins who were able to tolerate them once their Vitamin D deficiency was corrected5. These studies, however, were not ideally designed to prove the point. That is, they were not placebo-controlled and blinded. So, while very suggestive that Vitamin D supplementation in Vitamin D deficient patients can improve statin tolerance, the perfectly designed trial to prove the point has yet  to be performed. At the time of this writing, there is double-blind study in California recruiting patients to further address the Vitamin D link6.

It is important to realize that there are other risk factors for statin-induced muscle pain. I think the key is to have a thorough evaluation by one’s physician to address any potentially reversible risk factors if one is having pain while on statins. The article by Fernandez and coworkers has a nice algorithm to follow for addressing statin-induced muscle pain1.  Vitamin D deficiency is common and could be the key in a specific individual for statin tolerance, but that is just one piece of a big puzzle.

Here are my take-home points:

      Vitamin D deficiency is common.

Statin intolerance is common.

One can have Vitamin D deficiency and still be able to tolerate statins, and one might not be able to tolerate statins, yet have normal Vitamin D levels. So, while Vitamin D deficiency might be related to statin intolerance in a specific individual, it is just one potential factor that should be explored.

If you have muscle pain while taking statins, an evaluation by a physician is recommended to search for reversible causes.

References

1. Fernandez G, Spatz ES, Jablecki C, Phillips PS. Statin Myopathy: A common dilemma not reflected in clincal trials. Clev Clin J Med 2011; 78(6): 393-403.

2. Tague SE Clarke, GL, Winter, MK, et al. Vitamin D deficiency promotes skeletal muscle hypersensitivity and sensory hyperinnervation. J Neuroscience 2011; 31(39): 13728-13738.

3. Ahmed A, Khaan N, Glueck CJ, et al. Low serum 25 (OH) vitamin D levels are associated with reversible myositis-myalgia in statin-treated patients. Translational Research 2009; 153: 11-16.

4. Linde R, Peng L, Desai M, Feldman D. The role of Vitamin D and SLCO1B1*5 gene polymorphism in statin-associated myalgias. Dermatoendocrinol 2010; 2(2): 77-84.

5. Bell DSH. Resolution of statin-induced myalgias by correcting vitamin D deficiency. Southern Medical Journal 2010; 103(7): 690-692.

6. Cedars-Sinai Medical Center, Los Angeles, CA. Is Treatment of Vitamin D Deficiency Associated With Resolution of Statin-Induced Muscular Symptoms. In: Clinicaltrials.gov (Internet). cited 2014 Oct 22, ClinicalTrials.gov identifier: NCT01568255.